MAUDE Adverse Event Report: NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC

NUVASIVE INC. SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS INTERVERTEBRAL DISC
Model Number MD-4
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Extraskeletal ossification (1428); Osteolysis (2377); Inadequate Pain Relief (2388)
Date of Event 03/14/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2022 a patient underwent a cervical total disc replacement (ctdr) at c5/6 with no reported issues.On (b)(6), 2023 the patient reportedly received a two level ctdr at c4/5 and c6/7 with no reported problems but considered off label usage.On (b)(6) 2025 follow up the surgeon noted recurrent symptoms and possible osteolysis but no revision planned at this time.
 
Additional Manufacturer Narrative
No devices were returned for evaluation as they remain in-situ, radiographs provided confirm off label usage, heterotopic ossification and possible osteolysis or bone resorption.Radiograph review noted medial lateral placement of all three discs appears good although but there appears to be anterior / posterior misalignment as the c4/5 disc appears placed excessively posterior and the c6/7 is excessively anterior.Pre and post ct scans question the patient bone quality and note misalignment and heterotopic ossifications as well as cystic changes at the treated disc spaces.No pre or post bone quality reports were provided.The root cause of the reported event appears to be the result of patient and implant selection (off label use three stacked artificial discs) combined questionable positioning and bone quality.No revision is currently planned however should the device be removed and returned an additional investigation with be provided.Labeling review: "indications simplify® cervical artificial disc is indicated for use in skeletally mature patients for reconstruction of the disc at one or two contiguous levels from c3-c7 following discectomy for intractable radiculopathy (arm pain and/or a neurological deficit) with or without neck pain, or myelopathy due to abnormality localized to the disc space and manifested by at least one of the following conditions confirmed by radiographic imaging (e.G., x-rays, computed tomography (ct), magnetic resonance imaging (mri)): herniated nucleus pulposus, spondylosis (defined by the presence of osteophytes), and/or visible loss of disc height as compared to adjacent levels.Patients receiving simplify® cervical artificial disc should have failed at least six weeks of non-operative treatment or demonstrated progressive signs or symptoms despite non-operative treatment prior to implantation.Simplify® cervical artificial disc is implanted via an open anterior approach." "contraindications simplify® cervical artificial disc should not be implanted in patients with the following conditions.Osteoporosis or osteopenia defined as dexa bone mineral density t-score less than -1.5.Bridging osteophytes.Marked cervical instability on neutral lateral or flexion/extension radiographs (e.G., radiographic signs of subluxation > 3.0mm or angulation of the disc space more than 11° greater than adjacent segments).Significant cervical anatomical deformity at the index levels or clinically compromised cervical vertebral bodies at the index levels due to current or past trauma (e.G., by radiographic appearance of fracture callus, malunion,or nonunion) or disease (e.G., ankylosing spondylitis, rheumatoid arthritis)." "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide.There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "precautions the safety and effectiveness of the simplify® cervical artificial disc has not been established in patients with the following conditions: previous surgery at the level to be treated.More than one neck surgery via anterior approach.Axial neck pain as the solitary symptom." "preoperative: in order to minimize the risk of atraumatic periprosthetic vertebral fractures, surgeons must consider all co-morbidities, past and present medications, previous treatments, etc.Upon reviewing all relevant information,the surgeon must determine whether a bone density (dexa) scan is prudent.If dexa is performed, the patient should not receive the device if the dexa bone mineral density t-score is <-1.5, as the patient may be osteoporotic or osteopenic.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Unresolved pain.Spinal instability." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure.Device migration.Device subsidence.Device instability.Placement difficulties, device malposition.Improper device sizing.Excessive device height loss.Wear debris.Kyphosis or hyper-extension.Loss of flexibility.Asymmetric range of motion.Nerve injury, paralysis or weakness that is temporary or permanent.Failure to relieve symptoms including unresolved pain.Additional surgery due to loss of fixation, infection or injury.Spontaneous fusion due to heterotopic ossification,development of bridging bone or osteophytes.Development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis.Removal, revision, reoperation or supplemental fixation of the disc.Osteolysis, bone loss, or bone resorption.32226-e-2023-03.

Brand Name
SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
whitney ginter
7475 lusk blvd.
san diego, CA 92121
MDR Report Key21636396
Report Number2031966-2025-00041
Device Sequence Number12637083
Product Code MJO
UDI-Device Identifier00843285100054
UDI-Public843285100054
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/27/2026
Device Model NumberMD-4
Device Lot NumberW83571
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2025
Initial Report FDA Received Date03/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MD-5L LOT W84612; MD-5L LOT W85112
Outcome Attributed to Adverse Event Other;
Patient Age49 YR
Patient SexFemale